Cutaneous manifestations of anti-angiogenic therapy in oncology: Review with focus on VEGF inhibitors

Rim S Ishak 1Simon Abi Aad 2Angela Kyei 1Fadi S Farhat 3

Affiliations

1Department of Dermatology, Cleveland Clinic, Cleveland, OH, USA.

2Columbia University College of Physicians-St. Luke’s-Roosevelt Hospital Center, New York, NY, USA.

3Hammoud Hospital University Medical Center, Saida, Lebanon; Lebanese University, Beirut, Lebanon; Saint Joseph University, Beirut, Lebanon. Electronic address: drfadi@drfadi.org.

PMID: 24355408

 DOI: 10.1016/j.critrevonc.2013.11.007

Abstract

The role of the VEGF signaling pathway in angiogenesis has been extensively investigated, and many new targeted anti-angiogenic drugs have evolved from this knowledge. The recent approval and introduction of these anti-neoplastic drugs has revolutionized the treatment of many types of cancers, but has also revealed numerous toxicities to the skin and its adnexae. Since these cutaneous side effects may have a significant impact on the physical, emotional and psychosocial health of patients, it is important for dermatologists and oncologists alike to be aware of the cutaneous complications of these drugs in order to properly diagnose and treat them. This review will detail the presentation of the cutaneous complications of the anti-angiogenic drugs, most notably bevacizumab, sorafenib and sunitinib, and shed light on the management of such adverse reactions.

Keywords: Anti-angiogenic therapy; Bevacizumab; Cutaneous adverse events; Hand–foot skin reaction; Sorafenib; Sunitinib; VEGF signaling.